Heavy Rain, Itasca
- When
- August 8, 11:45 AM CST
- Where
- Itasca County, 0.46 mi W of Wirt
- Reported by
- Trained Spotter
- Coordinates
- 47.730, -93.960
Rainfall was 2.5 inches in less than an hour.
A fast moving cold front crossed northeast Minnesota during the afternoon and evening of August 8th, touching off vigorous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A fast moving cold front crossed northeast Minnesota during the afternoon and evening of August 8th, touching off vigorous thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 9:16 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1016 AM CDT MON AUG 8 2011 .DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A COLD FRONT THAT EXTENDED THROUGH WESTERN MINNESOTA THIS MORNING. A POTENT SHORTWAVE WAS ALSO EVIDENT OVER MB...AND WAS DROPPING E-SE. A FEW OF THE STORMS ARE QUITE STRONG THIS MORNING. SPC ANALYSIS SHOWS MLCAPE 500-1000J/KG WITH LARGER AREA OF MUCAPE AROUND 1000J/KG OVER OUR WESTERN CWA. DEEP LAYER SHEAR WAS 30-40KT. ENVIRONMENT IS SUPPORTIVE OF AT LEAST AN ISOLATED SEVERE THREAT THROUGH EARLY AFTERNOON IN OUR WEST...WITH A BETTER CHANCE FOR SEVERE STORMS THIS AFTERNOON/EVENING OVER THE REST OF OUR CWA. .PREV DISCUSSION... /ISSUED 922 AM CDT MON AUG 8 2011/ AVIATION...12Z TAF ISSUANCE... VFR CONDITIONS THROUGH MUCH OF THE MORNING FOR MOST TERMINALS...HOWEVER THE MAIN CONCERN WILL BE FOR CONVECTIVE DEVELOPMENT BY THE LATE MORNING AND INTO THE AFTERNOON AND EARLY EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. ALREADY SEEING A COUPLE WEAK STORMS JUST SW OF INL THAT WILL MOVE JUST SOUTH OF THE TERMINAL AROUND 16Z. ADDITIONAL...MORE WIDESPREAD DEVELOPMENT WILL BE SEEN AFTER 18Z THROUGHOUT NE MN...AND ADVANCE TO THE EAST INTO THE LATE AFTERNOON AND EARLY EVENING. COULD BE SOME PATCHY FOG AROUND THE AREA TONIGHT...BUT CONFIDENCE IS LOW ENOUGH ATTM TO LEAVE OUT OF 12Z TAFS. PREV DISCUSSION... /ISSUED 346 AM CDT MON AUG 8 2011/ DISCUSSION... SHORT TERM...TODAY THROUGH TUESDAY. MAIN FOCUS ON CONVECTION AND SEVERE POTENTIAL THROUGH THIS EVENING. WENT WITH SCT SHRA/TSTM WORDING TODAY FOR MN ZONES...WITH ISOLD OVER ERN WIS ZONES UNTIL THIS THIS EVENING. CURRENT RADAR IMAGERY SHOWS A LINE OF STORMS TRACKING EAST INTO THE NW CORNER OF MN. IF THIS LINE KEEPS ITS CURRENT TRACK/SPEED IT WILL MOVE INTO WESTERN KOOCH/ITASCA AND NRN CASS COUNTIES AROUND 800 AM. THE LATEST 4KM WRF SEEMS TO HAVE A DECENT HANDLE ON THE EVOLUTION OF THE CURRENT STORMS AND SUGGESTS THESE STORMS DECREASE IN INTENSITY WHILE TRACKING EAST OVER THE NRN ZONES THROUGH THE MORNING. ELSEWHERE...THE POTENTIAL FOR ISOLD TSTMS INCREASES AROUND 16-18Z AS KDLH/KHYR/KBRD/KHIB BUFR SOUNDINGS ALL SHOW PROFILES BECOME UNSTABLE WITH STEEP LOW LVL LAPSE RATES...1500-2000 J/KG OF SB CAPE AND 30-40 KT 0-6 KM SHEAR. ALTHOUGH SEVERE PARAMETERS ARE NOT EXCEPTIONAL...THEY ARE ENOUGH TO SUPPORT A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. THE MAIN THREAT FOR SEVERE STORMS WILL BE IN THE 21-02Z PERIOD TODAY ALONG THE FRONT WHERE MUCAPE VALUES...CONVERGENCE AND SHEAR ARE MAXIMIZED. THE COLD CORE LOW WILL CONTINUE TO DEEPEN WHILE ROTATING OVER ONTARIO TONIGHT...SLOWLY EXITING TO THE EAST ON TUESDAY. THIS WILL PLACE THE REGION IN A STRONG CAA REGIME WITH H85 TEMPS FALLING INTO THE 6-10 C RANGE THROUGH TUESDAY AFTERNOON. THE COLD AIR ALOFT WILL KEEP A DECK OF STRATUS AROUND AS WELL AS SUPPORT ISOLATED RAIN SHOWERS TUESDAY. LOWERED MAX TEMPS TUESDAY A FEW DEGREES CLOSER TO MOS GUIDANCE TO ACCOUNT FOR THE CLOUDS COVER AND COOL H85 TEMPS. EXTENDED...TUESDAY NIGHT THROUGH SUNDAY...A RIDGE WILL BUILD INTO THE FORECAST REGION AND WILL DOMINATE THE WEATHER THROUGH MID-WEEK. THE WEATHER WILL BE QUIET FOR MOST OF THE WEEK CONDITIONS WITH TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. A SHORTWAVE WILL MOVE THROUGH SOUTHERN CANADA/NORTHERN MN THURSDAY THROUGH FRIDAY. IT WILL BRING SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. ANOTHER RIDGE BUILDS INTO THE REGION ON SATURDAY ENDING THE PRECIPITATION. AVIATION.../06Z TAF ISSUANCE/ CONDITIONS WILL GENERALLY START OUT VFR...BUT AREAS OF FOG WILL CONTINUE TO DEVELOP AS THE NIGHT WEARS ON. SOME LOCATIONS MAY SEE CIGS/VSBYS DROP TO VLIFR/LIFR RANGE OVERNIGHT AND EARLY MONDAY. A COLD FRONT WILL MOVE THROUGH THE NORTHLAND ON MONDAY AND MONDAY EVENING...USHERING IN A CHANCE OF THUNDERSTORMS ACROSS THE AREA. WIDESPREAD RAINFALL IS NOT EXPECTED BUT A FEW LINES AND CLUSTERS OF STORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH. FOR THAT REASON...ONLY INCLUDED A PREVAILING RAINFALL FOR A SHORT TIME AT KDLH...WHERE THE BEST CHANCE OF SEEING A SPECIFIC PERIOD OF RAINFALL WILL EXIST. && .POINT TEMPS/POPS... DLH 76 55 70 52 / 50 40 20 10 INL 75 55 70 47 / 50 20 20 10 BRD 78 55 72 53 / 50 20 10 10 HYR 83 57 71 49 / 40 50 20 10 ASX 78 59 69 56 / 40 50 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1010 AM CDT MON AUG 8 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1010 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL BE FOUND ACROSS THE NORTHLAND TODAY AND THIS EVENING. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE STORMS WILL BE LATER THIS AFTERNOON AND THIS EVENING...ALTHOUGH AN ISOLATED SEVERE STORM WILL BE POSSIBLE YET THIS MORNING WEST OF A LINE FROM BRAINERD TO ELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE FORECAST LATE THURSDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING. LSZ121-140>148-091030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1010 AM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EVENING OVER WESTERN LAKE SUPERIOR. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEST TO NORTHWEST WINDS WILL BECOMING GUSTY LATE TONIGHT THROUGH TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE SOUTH SHORE OF LAKE SUPERIOR DURING THIS TIME. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
907 AM CDT MON AUG 8 2011
MNZ010-018-081500-
KOOCHICHING-NORTH ITASCA-
907 AM CDT MON AUG 8 2011
...THUNDERSTORMS MOVING TOWARD KOOCHICHING AND ITASCA COUNTIES...
AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 31 MILES WEST OF ORTH...MOVING EAST
AT 45 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS. THE STORMS WILL AFFECT THE AREA BETWEEN 930 AM AND 1030
AM.
LOCATIONS IMPACTED INCLUDE...
DIXON LAKE... ROSY... ORTH...
ALVWOOD... SQUAW LAKE... NORTHOME...
MAX... ISLAND LAKE... SAND LAKE...
OSLUND... MIZPAH... GEMMELL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4843 9407 4763 9364 4758 9441 4760 9443
4826 9443
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 955 AM CDT MON AUG 8 2011 MNZ010-081600- KOOCHICHING- 955 AM CDT MON AUG 8 2011 ...THUNDERSTORMS CONTINUE TO MOVE INTO KOOCHICHING COUNTY... AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES NORTHWEST OF MIZPAH...MOVING NORTHEAST AT 35 MPH. OTHER SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA INTO EARLY AFTERNOON. THE STRONGEST STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS. * THE STRONGEST THUNDERSTORM WILL BE NEAR... MIZPAH BY 1015 AM... GEMMELL BY 1020 AM... MARGIE BY 1040 AM... GRAND FALLS AND BIG FALLS BY 1050 AM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4791 9354 4789 9443 4833 9444 4861 9392 MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1052 AM CDT MON AUG 8 2011
MNZ010-011-018-081645-
KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
1052 AM CDT MON AUG 8 2011
...THUNDERSTORMS CONTINUE OVER NORTHERN MINNESOTA...
AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
PELLAND TO 24 MILES WEST OF DIXON LAKE...MOVING NORTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
PELLAND... ORTH... NORTHOME...
MIZPAH... INTERNATIONAL FALLS...
RANIER... GEMMELL... DIXON LAKE...
ROSY... MARGIE... ISLAND LAKE...
CUT FOOT SIOUX LAKE... LITTLEFORK...
GRAND FALLS... BIG FALLS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4866 9423 4864 9384 4853 9379 4854 9353
4862 9341 4862 9330 4865 9322 4862 9316
4863 9307 4860 9306 4861 9293 4857 9289
4856 9282 4755 9354 4745 9442 4872 9443
4872 9429
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1216 PM CDT MON AUG 8 2011
MNZ010-018-025-026-081815-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1216 PM CDT MON AUG 8 2011
...STRONG THUNDERSTORMS OVER ITASCA AND NORTHERN CASS COUNTIES...
AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WIRT TO 5 MILES NORTHEAST OF CASS LAKE...MOVING EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.
LOCATIONS IMPACTED BY THESE STORMS INCLUDE...
SCHLEY... SQUAW LAKE... SUGAR LAKE...
WIRT... OSLUND... MAX...
LAKE WINNIBIGOSHISH... SAND LAKE...
CUT FOOT SIOUX LAKE... EFFIE...
CRAIGVILLE... SPRING LAKE... INGER...
BOWSTRING LAKE... COON LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4742 9465 4742 9443 4760 9443 4793 9402
4795 9323 4732 9374 4739 9469
MELDEThe Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
9 hail, 2 heavy rain, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Rainfall was 2.5 inches in less than an hour.
Gusty winds and heavy showers were accompanied by dime size hail.
Hail covered the ground.
Hail fell around the intersection of Midway and Stark Roads.
Dime size hail fell around 60th Avenue West in Duluth.
A 30 foot flag pole was blown over.
A 4-inch diameter tree branch was broken at 83rd Avenue and Grand Avenue in Duluth.
There was two inches of standing water on Interstate 35 and Highway 33.
Water was up to the edge of the curb at Old Becks Road at Gary Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342133, 342124, 342125, 342126, 342127, 342128, 342129, 342130, 342131, 342132, 342134, 342135, 349313, 342136.